Advertisement

Regular and Chaotic Dynamics

, Volume 24, Issue 1, pp 1–35 | Cite as

Caustics of Poncelet Polygons and Classical Extremal Polynomials

  • Vladimir DragovićEmail author
  • Milena Radnović
Article
  • 4 Downloads

Abstract

A comprehensive analysis of periodic trajectories of billiards within ellipses in the Euclidean plane is presented. The novelty of the approach is based on a relationship recently established by the authors between periodic billiard trajectories and extremal polynomials on the systems of d intervals on the real line and ellipsoidal billiards in d-dimensional space. Even in the planar case systematically studied in the present paper, it leads to new results in characterizing n periodic trajectories vs. so-called n elliptic periodic trajectories, which are n-periodic in elliptical coordinates. The characterizations are done both in terms of the underlying elliptic curve and divisors on it and in terms of polynomial functional equations, like Pell’s equation. This new approach also sheds light on some classical results. In particular, we connect the search for caustics which generate periodic trajectories with three classical classes of extremal polynomials on two intervals, introduced by Zolotarev and Akhiezer. The main classifying tool are winding numbers, for which we provide several interpretations, including one in terms of numbers of points of alternance of extremal polynomials. The latter implies important inequality between the winding numbers, which, as a consequence, provides another proof of monotonicity of rotation numbers. A complete catalog of billiard trajectories with small periods is provided for n = 3, 4, 5, 6 along with an effective search for caustics. As a byproduct, an intriguing connection between Cayley-type conditions and discriminantly separable polynomials has been observed for all those small periods.

Keywords

Poncelet polygons elliptical billiards Cayley conditions extremal polynomials elliptic curves periodic trajectories caustics Pell’s equations Chebyshev polynomials Zolotarev polynomials Akhiezer polynomials discriminantly separable polynomials 

MSC2010 numbers

14H70 41A10 70H06 37J35 26C05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Achyezer, N. I., Über einige Funktionen, welche in zwei gegebenen Intervallen am wenigsten von Null abweichen: 1, Izv. Akad. Nauk SSSR. Ser. 7, 1932, no. 9, pp. 1163–1202.zbMATHGoogle Scholar
  2. 2.
    Achyezer, N. I., Über einige Funktionen, welche in zwei gegebenen Intervallen am wenigsten von Null abweichen: 2, Izv. Akad. Nauk SSSR. Ser. 7, 1933, no. 3, pp. 309–344.zbMATHGoogle Scholar
  3. 3.
    Achyezer, N. I., Über einige Funktionen, welche in zwei gegebenen Intervallen am wenigsten von Null abweichen: 3, Izv. Akad. Nauk SSSR. Ser. 7, 1933, no. 4, pp. 499–536.zbMATHGoogle Scholar
  4. 4.
    Akhiezer, N. I., Lectures on Approximation Theory, Moscow: Gostekhizdat, 1947 (Russian).zbMATHGoogle Scholar
  5. 5.
    Akhiezer, N. I., Elements of the Theory of Elliptic Functions, Transl. of Math. Monogr., vol. 79, Providence,R.I.: AMS, 1990.Google Scholar
  6. 6.
    Berger, M., Geometry: 2, Berlin: Springer, 1987.Google Scholar
  7. 7.
    Bukhshtaber, V. M., Functional Equations That Are Associated with Addition Theorems for Elliptic Functions, and Two-Valued Algebraic Groups, Russian Math. Surveys, 1990, vol. 45, no. 3, pp. 213–215; see also: Uspekhi Mat. Nauk, 1990, vol. 45, no. 3(273), pp. 185–186.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Buchstaber, V., n-Valued Groups: Theory and Applications, Moscow Math. J., 2006, vol. 6, no. 1, pp. 57–84.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cayley, A., Note on the Porism of the In-and-Circumscribed Polygon, Philos. Mag., 1853, vol. 6, pp. 99–102.CrossRefGoogle Scholar
  10. 10.
    Darboux, G., Leçons sur la théorie générale des surfaces et les applications géométriques du calcul infinitésimal: T. 2,3, Paris: Gauthier-Villars, 1889, 1894.zbMATHGoogle Scholar
  11. 11.
    Dragović, V., The Appell Hypergeometric Functions and Classical Separable Mechanical Systems, J. Phys. A, 2002, vol. 35, no. 9, pp. 2213–2221.MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dragović, V., Geometrization and Generalization of the Kowalevski Top, Comm. Math. Phys., 2010, vol. 298, no. 1, pp. 37–64.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dragović, V., Algebro-Geometric Approach to the Yang–Baxter Equation and Related Topics, Publ. Inst. Math. (Beograd) (N. S.), 2012, vol. 91(105), pp. 25–48.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Dragović, V. and Kukić, K., Discriminantly Separable Polynomials and Quad-Equations, J. Geom. Mech., 2014, vol. 6, no. 3, pp. 319–333.MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Dragović, V. and Kukić, K., Systems of Kowalevski Type and Discriminantly Separable Polynomials, Regul. Chaotic Dyn., 2014, vol. 19, no. 2, pp. 162–184.MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Dragović, V. and Kukić, K., The Sokolov Case, Integrable Kirchhoff Elasticae, and Genus 2 Theta Functions via Discriminantly Separable Polynomials, Proc. Steklov Inst. Math., 2014, vol. 286, no. 1, pp. 224–239.MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Dragović, V. and Kukić, K., Discriminantly Separable Polynomials and Generalized Kowalevski Top, Theoret. Appl. Mech., 2017, vol. 44, no. 2, pp. 229–236.CrossRefzbMATHGoogle Scholar
  18. 18.
    Dragović, V. and Radnović, M., Cayley-Type Conditions for Billiards within k Quadrics in Rd, J. Phys. A, 2004, vol. 37, no. 4, pp. 1269–1276.MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Dragović, V. and Radnović, M., Poncelet Porisms and Beyond: Integrable Billiards, Hyperelliptic Jacobians and Pencils of Quadrics, Basel: Birkhäuser/Springer, 2011.Google Scholar
  20. 20.
    Dragović, V. and Radnović, M., Periodic Ellipsoidal Billiard Trajectories and Extremal Polynomials, arXiv:1804.02515v4 (2018).zbMATHGoogle Scholar
  21. 21.
    Dubrovin, B.A., Krichever, I. M., and Novikov, S.P., Integrable Systems: 1, in Dynamical Systems: Vol. 4. Symplectic Geometry and Its Applications, V. I. Arnol’d, S.P. Novikov (Eds.), Encyclopaedia Math. Sci., vol. 4, Berlin: Springer, 2001, pp. 177–332.Google Scholar
  22. 22.
    Duistermaat, J. J., Discrete Integrable Systems: QRT Maps and Elliptic Surfaces, Springer Monogr. Math., vol. 304, New York: Springer, 2010.Google Scholar
  23. 23.
    Fedorov, Yu.N., An Ellipsoidal Billiard with Quadratic Potential Funct. Anal. Appl., 2001, vol. 35, no. 3, pp. 199–208; see also: Funktsional. Anal. i Prilozhen., 2001, vol. 35, no. 3, pp. 48–59, 95–96.MathSciNetzbMATHGoogle Scholar
  24. 24.
    Griffiths, Ph. and Harris, J., A Poncelet Theorem in Space, Comment. Math. Helv., 1977, vol. 52, no. 2, pp. 145–160.MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Griffiths, Ph. and Harris, J., On Cayley’s Explicit Solution to Poncelet’s Porism, Enseign. Math. (2), 1978, vol. 24, nos. 1–2, pp. 31–40.MathSciNetzbMATHGoogle Scholar
  26. 26.
    Halphen, G.-H., Traité des fonctiones elliptiques et de leures applications: Partie 2, Paris: Gauthier, 1888.Google Scholar
  27. 27.
    Jacobi, C.G. J., Vorlesungen Über Dynamik, 2nd ed., Berlin: Reimer, 1884.zbMATHGoogle Scholar
  28. 28.
    Korsch, H. J. and Lang, J., A New Integrable Gravitational Billiard, J. Phys. A, 1991, vol. 24, no. 1, pp. 45–52.MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Kowalevski, S., Sur le probléme de la rotation d’un corps solide autour d’un point fixe, Acta Math., 1889, vol. 12, pp. 177–232.MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kozlov, V. and Treshchev, D., Billiards: A Genetic Introduction in the Dynamics of Systems with Impacts, Transl. of Math. Monograph. AMS, vol. 89, Providence, R.I.: AMS, 1991.Google Scholar
  31. 31.
    Kreĭn, M.G., Levin, B.Ya., and Nudel’man, A.A., On Special Representations of Polynomials That Are Positive on a System of Closed Intervals and Some Applications, in Functional Analysis, Optimization, and Mathematical Economics, L. Liefman (Ed.), New York: Oxford Univ. Press, 1990, pp. 56–114.Google Scholar
  32. 32.
    Lebesgue, H., Les coniques, Paris: Gauthier-Villars, 1942.zbMATHGoogle Scholar
  33. 33.
    Peherstorfer, F. and Schiefermayr, K., Description of Extremal Polynomials on Several Intervals and Their Computation: 1, 2, Acta Math. Hungar., 1999, vol. 83, nos. 1–2, pp. 27–58, 59–83.MathSciNetzbMATHGoogle Scholar
  34. 34.
    Poncelet, J.V., Traité des propriétés projectives des figures: Vol. 1, Paris: Gauthier-Villars, 1865.Google Scholar
  35. 35.
    Popov, G. and Topalov, P., On the Integral Geometry of Liouville Billiard Tables, Comm. Math. Phys., 2011, vol. 303, no. 3, pp. 721–759.MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Radnović, M., Topology of the Elliptical Billiard with the Hooke’s Potential, Theoret. Appl. Mech., 2015, vol. 42, no. 1, pp. 1–9.CrossRefzbMATHGoogle Scholar
  37. 37.
    Ramírez-Ros, R., On Cayley Conditions for Billiards inside Ellipsoids, Nonlinearity, 2014, vol. 27, no. 5, pp. 1003–1028.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2019

Authors and Affiliations

  1. 1.Department for Mathematical SciencesThe University of Texas at DallasRichardsonUSA
  2. 2.Mathematical Institute SANUBeograd, p.p. 367Serbia
  3. 3.The University of Sydney, School of Mathematics and StatisticsCarslaw F07Australia

Personalised recommendations